Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 5:29 AM CST for Coffee County, Geneva County, Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 5:29 AM CST (11:29 UTC)
- Expired
- Mar 8, 1998, 6:15 AM CST
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Coffee County, AL, Geneva County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 5:35 AM CST | Thunderstorm Wind | Countywide, AL | Numerous trees and power lines down countywide. |
| Mar 8, 5:40 AM CST | Thunderstorm Wind | Countywide, AL | Numerous trees and power lines down countywide. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS1 KTLH 081131 RRA SVRTLH ALC031-061-081215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 629 AM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 AM CST (715 AM EST) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN ALABAMA ...COFFEE COUNTY ...GENEVA COUNTY AT 528 AM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM NEAR SAMPSON IN WESTERN GENEVA COUNTY. THIS STORM IS MOVING NORTHEAST AT 50 MPH AND WILL MOVE INTO SOUTHERN COFFEE COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GOODMAN BY 535 AM CST NEW BROCKTON BY 545 AM CST ENTERPRISE BY 540 AM CST THIS THUNDERSTORM MAY PRODUCE WEAK... SHORT LIVED TORNADOES ALONG ITS LEADING EDGE. HOWEVER... THE PRIMARY THREAT POSED BY THIS THUNDERSTORM IS PARTICULARLY DAMAGING WINDS. QUICKLY SEEK SAFETY IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DO NOT REMAIN OUTDOORS. TRUCKS AND OTHER HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO STRONG WINDS AND MAY BE BLOWN OFF THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:30 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 8, 2:30 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 AM EST SUN MAR 8 1998 SERIOUS CONVECTION NOW MOVING INTO NW PORTION OF CWA. WIND FIELDS PRETTY IMPRESSIVE WITH INSTABILITY SLOWLY INCREASING. SPC HAS THINGS COVERED WITH MDT RISK AND TOR WATCH. FLOOD WATCHES SHOULD REMAIN IN EFFECT ACROSS THE AREA TODAY. AFTER THIS INITIAL BAND OF CONVECTION MOVES THROUGH LATER THIS MORNING...STILL SOME POTENTIAL FOR REDEVELOPMENT WITH FRONTAL PASSAGE LATER TODAY/THIS EVENING. LOOKS LIKE LOW LVL WINDS WILL BE MORE VEERED THOUGH...SO SEVERE THREAT MAY DIMINISH. HIGH POPS TODAY EVERYWHERE DRY MONDAY. 10
In the hours before
Special weather statement, Mar 8, 5:00 AM CST, 29 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SUN MAR 8 1998 ...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TODAY... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA... ...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE AREA TODAY... ...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS... AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION... VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY. MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR POSSIBLE TORNADOES. THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE OF A PROBLEM THROUGHOUT THE UPCOMING WEEK. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS WILL GUST BETWEEN 30 AND 40 MPH. SPOTTER ACTIVATION WILL BE REQUIRED TODAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 8, 5:00 AM CST, 29 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SUN MAR 8 1998 ...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TODAY... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA... ...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE AREA TODAY... ...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS... AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION... VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY. MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR POSSIBLE TORNADOES. THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE OF A PROBLEM THROUGHOUT THE UPCOMING WEEK. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS WILL GUST BETWEEN 30 AND 40 MPH. SPOTTER ACTIVATION WILL BE REQUIRED TODAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:48 AM CST | Severe Thunderstorm Warning | TAE | Dale | 47 min |
| Mar 8, 10:24 AM CST | Severe Thunderstorm Warning | TAE | Houston | 31 min |
| Mar 8, 12:15 PM CST | Flash Flood Warning | TAE | Coffee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.